Digestive Disorders / Gastroenterology Expert Forum
calcium supplements
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

calcium supplements


  I recently saw an internist because I was
  experiencing constipation.  I have been
  taking calcium supplements ( I am female,
  age 46). Since I started the supplements,
  I have been very constipated.  
  The internist wanted to do a colonoscopy,
  but I said no, because I am hypoglycemic,
  and it involved consuming nothing but
  sugared clear fluids for what amounted
  to about forty hours.  I didn't think that
  was doable.  I would certainly pass out.
  In addition they wanted me to drink
  a large quantity of a substance that
  I determined to be a poison.  I talked to
  several nurses, one of whom had had
  the test with that particular substance
  to drink and all said it was brutal,
  one even described it as barbaric.
  That I could expect to leak fluid
  uncontrollably, be nauseated,
  and or vomit repeatedly. Also there
  was the possibility of puncturing my
  intestinal wall, and if I bled more than
  a cup of blood to go to the ER.
  This on top of being horribly sick
  from the low blood sugar.  
  All that for constipation!
  I asked the Dr. if I could have an enema
  instead, before the test, and they were
   not sympathetic, so the test was
  cancelled, and I am seeing a new doctor.
  In the interim, I have stopped taking the
  calcium, and I am fine.  
  I should say that my other tests were
  negative (stool sample, blood, urine).  
  I need to know if there is a calcium
  supplement that won't cause this problem
  --I need the calcium, but the constipation
  is a pain, and that nightmare of a test
  is out of the question.--thank you.
Dear micki,
Many medications are constipating. Calcium supplements are known to cause constipation. A change in bowel habits is an indication for evaluation of the colon or large intestine. If you find it too difficult to undergo the preparation for colonoscopy you may want to consider a flexible sigmoidoscopy and barium enema. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call  1-800-653-6568, our Referring Physicians' Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
HFHSM.D.-ym
*Keywords: constipation, calcium supplements, colonoscopy





Related Discussions
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank